Joe R. Monroe, MPAS, PA
Dermatology Associates of Oklahoma, Tulsa
Monroe JR. Tinea incognito. Consultant. 2017;57(5):314.
Several years prior to being seen in a dermatology clinic, a 23-year-old man developed itchiness between his left fourth and fifth toes. He self-diagnosed athlete’s foot, and he decided to use his brother’s psoriasis medication, clobetasol cream, which he applied twice a day. This instantly relieved his itching, so he assumed he was on the right track and kept applying the medication. But soon he noticed that the rash was covering increasingly larger areas of the foot, had spread to the top of the foot, and eventually had begun to involve his right index finger and fingernail.
The man was otherwise healthy except for seasonal allergies.
Physical examination. The foot rash involved the interdigital areas of the third, fourth, and fifth toes but extended well onto the dorsum of the distal foot, with similar changes seen on the adjacent plantar forefoot. Slightly pink in color, the margins of the rash were scaly and scalloped on their advancing margins. A potassium hydroxide (KOH) preparation test was performed on this scaly material, and innumerable hyphae were seen on the results.
The fingernail of the patient’s right index finger, which he had been using to apply the clobetasol cream to his foot, was discolored (white) and dystrophic. The skin on this finger was scaly, red, and thin. Examination findings of the rest of his skin were unremarkable.
Discussion. Exacerbation of dermatophytosis by injudicious use of topical corticosteroids is an extremely common phenomenon. The immunosuppressive effects of the corticosteroids allow the infection to spread laterally and deeper, often changing its appearance dramatically.
In this case, the interdigital rash initially seen between the fourth and fifth toes had spread to the adjacent toes and up onto the dorsal and plantar forefoot. Adding insult to injury, the condition had spread to the finger (and fingernail) that the patient had used twice a day for months to apply the corticosteroid to the infected area.
This phenomenon is called tinea incognito—literally, hard-to-recognize tinea. In this patient’s case, Trichophyton rubrum was the most likely organism. Tinea incognito more often presents as an odd pustular folliculitis on the dorsal hand or wrist, which, as in this case, gives itself away by the characteristic well-defined scaly KOH-positive border coupled with the history of prolonged corticosteroid application. This presentation invariably gets treated unsuccessfully with oral antibiotics. The key to successful treatment of tinea incognito, as with so many problem rashes, is to simply think of it to consider it in the differential diagnosis.
The differential diagnosis in this case included contact dermatitis, eczema, and psoriasis, among others.
Outcome of the case. The patient was treated first with cessation of the topical clobetasol cream, then with twice-daily application of miconazole cream and a daily dose of terbinafine, 250 mg. A follow-up visit was scheduled for 1 month later. It probably will have taken another 2 to 3 months of oral terbinafine therapy to clear the tinea from the fingernail.